Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 3025  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
 ::   Next article
 ::   Previous article
 ::   Table of Contents

 RESOURCE Links
 ::   Similar in PUBMED
 ::  Search Pubmed for
 ::  Search in Google Scholar for
 ::Related articles
 ::   Citation Manager
 ::   Access Statistics
 ::   Reader Comments
 ::   Email Alert *
 ::   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4768    
    Printed123    
    Emailed1    
    PDF Downloaded88    
    Comments [Add]    
    Cited by others 8    

Recommend this journal


 

 CASE REPORT
Year : 2010  |  Volume : 56  |  Issue : 3  |  Page : 209-211

Takotsubo cardiomyopathy presenting as postoperative atrial fibrillation


Department of Cardiology, Watford General Hospital, Vicarage Road, Watford, Hertfordshire, United Kingdom

Correspondence Address:
N R Shah
Department of Cardiology, Watford General Hospital, Vicarage Road, Watford, Hertfordshire
United Kingdom
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0022-3859.68631

Rights and Permissions

Takotsubo cardiomyopathy (TC) is a condition which was first acknowledged in Japan and is characterized by a reversible systolic dysfunction of the apical or mid segments of the left ventricle. Typically affecting women in the post-menopausal population, it is triggered by intense emotional, physical or medical stress. Also known as apical ballooning syndrome or stress cardiomyopathy, TC derives its name from the left ventricular angiographic appearance of a 'Takotsubo', literally translated as an 'octopus fishing trap' in Japanese. Patients often describe chest pain, have ischemic electrocardiogram (ECG) changes and positive cardiac enzymes mimicking an acute coronary syndrome. Obstructive coronary artery disease is excluded with prompt cardiac catheterization. We present the case of a 78-year-old lady, post gynecological surgery, presenting with palpitations and ECG confirming fast atrial fibrillation. Despite spontaneous cardioversion, she went on to develop ECG changes and cardiac enzyme elevations suggestive of an acute myocardial infarction. Cardiac catheterization was performed and confirmed the diagnosis of TC. It highlights an atypical presentation of TC, which can present initially as an arrhythmia in the postoperative phase as a consequence of the supraphysiological effects of elevated circulating plasma catecholamines. It reiterates the importance of prompt diagnosis and treatment to prevent cardiac decompensation in a condition poorly understood.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow